Jump to content
ACN Latitudes Forums

On supplementation: does it ever become ineffective?


ilovedogs
 Share

Recommended Posts

Currently, the supplements we have ds on are working for his OCD, but not for the tics. What I am curious about is whether we will come to a point where it's not safe or effective to be taking this supplement and then where do we go? I have ds on a neuroscience amino acid support product that has B6 and a taurine/4 amino 3 phynelbutyric acid combo. He has been on it for 3 months now and his OCD (mostly disturbing obsessive visions and thoughts) have completely gone away. He still has some situational anxiety and he still tics. So, I guess I'm wondering what my backup plan would be, if needed.

 

Also, is there withdrawl associated with any of the amino acids. I've been reading about the phenylbutric supplement that he is on and many docs/naturos feel that it's not good to take for extended periods of time b/c it's efficacy will diminish. Now, my naturopath doesn't feel this way. She feels that we are healing the broken neurotransmitter bundles and that this is the way to go. I don't want to get carried away with worry but at the same time I want to be safe and I want to make sure I am doing things properly and not just going about this willy nilly. Can anyone else relate?

 

Thanks guys!

 

Bonnie

Link to comment
Share on other sites

Hi Bonnie

 

it really is hard to comment on a supp combo that I dont know anything about in terms of developing tolerance

 

i feel it is always good to titrate down from anything when deciding to stop it, even a vitamin, and especially an amino acid, as when body is used to something and suddenly it is gone...that can be quite a readjustment

Link to comment
Share on other sites

Thanks Cheri, I was hoping some folks would give their experiences with positives or negatives they've had regarding their supplementation programs. IE: did it work for extended periods of time? Were there withdrawl symptoms even when stopping amino acids? I totally understand about titrating down even with aminos. I guess I just want to make sure I'm doing it safely and without harm, does that make sense?

Thanks for replying!

B

Link to comment
Share on other sites

I've been reading about the phenylbutric supplement that he is on and many docs/naturos feel that it's not good to take for extended periods of time b/c it's efficacy will diminish. Now, my naturopath doesn't feel this way.

 

If by "phenylbutric acid" you are referring to "4-amino-3-phenylbutyric acid," which is also known as "phenibut," then you really don't want to stay on this long term as tolerance builds quickly and withdrawal can be terrible.

 

What dosage are you using? Most recreational users recommend using 500mg to 2g (very high dose) no more than a few times a week, max, and taking breaks frequently.

 

Maybe your dose is different, or maybe your supplement is different.

 

I know it's used for depression in Russia and I think it's a longer term use there.

 

I've only used it recreationally (and never more than 500mg). It caused euphoria and was definitely effective as an anxiolytic (the reason I took it). It had no effect on my blinking tic. I never used it more than twice a month and only used it a few times ever.

 

http://en.wikipedia.org/wiki/Phenibut

Link to comment
Share on other sites

I've been reading about the phenylbutric supplement that he is on and many docs/naturos feel that it's not good to take for extended periods of time b/c it's efficacy will diminish. Now, my naturopath doesn't feel this way.

 

If by "phenylbutric acid" you are referring to "4-amino-3-phenylbutyric acid," which is also known as "phenibut," then you really don't want to stay on this long term as tolerance builds quickly and withdrawal can be terrible.

 

What dosage are you using? Most recreational users recommend using 500mg to 2g (very high dose) no more than a few times a week, max, and taking breaks frequently.

 

Maybe your dose is different, or maybe your supplement is different.

 

I know it's used for depression in Russia and I think it's a longer term use there.

 

I've only used it recreationally (and never more than 500mg). It caused euphoria and was definitely effective as an anxiolytic (the reason I took it). It had no effect on my blinking tic. I never used it more than twice a month and only used it a few times ever.

 

http://en.wikipedia.org/wiki/Phenibut

 

yep, this is what it is and this is what concerns me b/c they have me giving him 2 caps a day. I don't know the exact amount of the amino b/c the manufacturer has the information listed as a blend of taurine and the phenylbute. The naturo says this is completely safe! The combo says 950 mg in 2 capsules. Maybe I should cut him back to one and then talk to some other doctors!

Link to comment
Share on other sites

yep, this is what it is and this is what concerns me b/c they have me giving him 2 caps a day. I don't know the exact amount of the amino b/c the manufacturer has the information listed as a blend of taurine and the phenylbute. The naturo says this is completely safe! The combo says 950 mg in 2 capsules. Maybe I should cut him back to one and then talk to some other doctors!

 

You should contact the producer and ask them how much of their proprietary blend is phenibut.

 

I don't know much about coming off of Phenibut after long term use. I've read a few accounts of people doing it online, including one guy who was on it every day for 6 months and then quit cold turkey and it was absolutely horrible.

 

Here is one story of a guy who quit taking 1g daily:

 

http://www.mindandmuscle.net/forum/lofiver...php/t14199.html

 

I honestly don't know if tapering is better than cold turkey or what. I don't want to tell you the wrong thing.

 

One thing to keep in mind if you're reading about it online, tho: a lot of people say that they use HUGE doses, like up to 6g at a time. I can't imagine that. I've used a max of 500mg and I was definitely feeling the effects. I'm about 170lbs with a fast metabolism. Some of the people taking bigger doses said they felt great, and others said they got a horrible hangover feeling. You have to remember that a lot of people using recreational drugs use larger doses than they should. I think this combined with the fact that oral phenibut takes a few hours before you "feel it" leads to people taking more than they should. So just take any doses that seem to be pretty high with a grain of salt.

 

And honestly, if it was me and the naturo said that it was "perfectly safe," I would ask him (her?) through what mechanism phenibut works and why, what is its half-life, does it cross the blood-brain barrier, does tolerance build and if so, why, if not, why not, how quickly does tolerance build, why, what receptors in the brain does it stimulate, why, and through what chemical process, how is it eliminated, etc.? If someone is telling you that a substance is "perfectly safe" they should be able to answer all of those questions. Otherwise they don't actually know why or if it's "safe."

 

I'm assuming "naturo" means "naturopath?" Which I'm assuming is a homeopathic doctor? I don't really know much about that stuff, but I know that I'd be more inclined to listen to and believe a chemist when it comes to drugs. Then again, I don't know what kind of training a naturo goes through to become a doctor.

 

Good luck. Keep us posted.

Link to comment
Share on other sites

We saw the naturopath today and she said that the efficacy of the neuroscience supplement would definitely start to become ineffective eventually. She wants us to try some other things soon including theanine. I am having a hard time explaining to her that theanine increases dopamine and that will increase ds's tics. So, I don't know what I'm going to do!

Link to comment
Share on other sites

We saw the naturopath today and she said that the efficacy of the neuroscience supplement would definitely start to become ineffective eventually. She wants us to try some other things soon including theanine. I am having a hard time explaining to her that theanine increases dopamine and that will increase ds's tics. So, I don't know what I'm going to do!

 

I don't know how authentic this source is, but:

 

http://www.freshpatents.com/Compositions-t...20060217321.php

USPTO Application #: 20060217321

Title: Compositions to improve tic disorders

Abstract: Tic disorders can be improved by administering theanine, an amino acid that crosses the blood-brain barrier, or a dipeptide consisting of theanine and a different amino acid. In addition, these compositions can be added to foods and drinks or pharmaceuticals. (end of abstract)

 

You might also want to read this post:

http://www.latitudes.org/forums/index.php?showtopic=1408

 

Altho this post says it makes tics worse:

http://www.latitudes.org/forums/index.php?showtopic=3635

 

 

I imagine it may help or worsen tics based on the cause of the tic.

 

What did they say about coming off the phenibut?

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...